'Incense' May Really Be Synthetic Marijuana

Filed under: In The News, Alcohol & Drugs

Credit: AFP/Getty Images

Why does your room smell funny?

"Oh, we were just burning a little, uh, incense. Yeah, that's it. Just a little incense."

Riiight.

If your parents bought that one, you might want to be a little less naive when your own kids bring home a little "incense." Drug Enforcement Agency officials warn a product masquerading as incense is not the same green leafy substance you (or those kids you heard about in school) used to take home.

It is synthetic marijuana and apparently can cause medical problems well beyond the munchies and an intense fascination with one's own hands. Called Mad Hatter, the ersatz incense has been known to cause increased heart rates and hallucinations.

The Mansfield News Journal in Ohio reports it has become a problem in the central part of the state.

While Ohio lawmakers are trying to make it illegal, the newspaper reports kids are buying it faster than the state can outlaw it.

The News Journal reports Ohio Gov. John Kasich signed a bill July 15 to make synthetic marijuana -- commonly known as Spice or K2 -- illegal to sell or possess, but the law doesn't go into effect until October.

Meanwhile, synthetic marijuana can be purchased at various convenience stores.

David Davis, director of an emergency services and trauma unit in Mansfield, tells the News Journal emergency personnel at the hospitals have seen several cases due to its use in the past few months.

"Patients are coming in agitated, vomiting, in seizures, paranoid or having hallucinations," he says. "The reactions are similar to those when ingesting the bath salts that seem to be on the rise."

Drugs marketed as bath salts also have caused a number of medical problems in the community. The state has banned them, too, but as with synthetic marijuana, it will take time for the law to go into effect.

Mad Hatter comes in green 3-gram packages, which are clearly marked "not for human consumption." The packages state the manufacturer is not responsible for misuse. Yet, that doesn't stop people.

"It makes people crazy," Marcel Casavant, of the Central Ohio Poison Control Center in Columbus, tells the News Journal. "We've seen them come in our emergency rooms agitated, their heart rates are spinning, they're vomiting, having hallucinations. Sometimes it takes sedatives to calm them down."

Casavant adds the stuff put one patient in a coma.

"We've not had any reported deaths, but I would say that this product may kill you," he tells the newspaper.

Related: Illegal Drugs Come Disguised as Bath Salts

FollowUs

Flickr RSS

TheTalkies

AskAdviceMama

AdviceMama Says:
Start by teaching him that it is safe to do so.